Thursday, November 19, 2009

Bone of My Bones and Flesh of My Flesh


On Saturday, I received a "bad news" e-mail from my brother-in-law. My sister, Barbara (not one of my three half-sisters), tripped and broke her femur (upper thigh bone), She was in the hospital, scheduled for surgery on Sunday morning. Barbara's was a "low energy" fracture, caused by slight trauma such as a bump or a fall, rather than a major trauma, such as a car accident. Still, it was more than a hairline fracture. The bone fragments were misaligned, so she was in surgery longer than anticipated. The surgeon said the bone was "dense, but brittle."

As soon as I received Ron's e-mail, I remembered news releases about fractured femurs in women who had been on Fosamax ("Fossil-max," as Phil calls it) for many years. I've been on Fosamax or its generic form for over 12 years.

Although anyone in the world could tell at a glance that Barbara and I are sisters, we are not clones of each other. Barbara, who is two years younger than I,  was diagnosed with osteopenia (thinning bones) about five years ago and started taking Fosamax then. I was diagnosed with osteoporosis when I went off hormone replacement therapy (HRT) on a whim about 12 years ago because of annoying side effects. A bone scan showed advanced osteoporosis at age 57, despite my having been on HRT for seven years! My case was considered so serious that I was urged to resume HRT, so for about 3 or 4 years, I was on both Fosamax and Premarin. Then, in 2002, the bad news came out about HRT and I quit hormone therapy abruptly, but continued taking Fosamax. Two or three bone density scans have shown only a marginal improvement. However, there has been no further bone loss in hip or spine, which is cause for celebration.

A class-action suit has been brought against Merck, the manufacturer of Fosamax, by women suffering sudden "low energy" fractures like my sister's.  Barbara is considering joining the suit, not for the money, but to bolster the statistics. She said that the patient-information literature mentions pain as a possible side effect,  but does not tell the patient to contact her doctor immediately. Barbara had experienced severe pain in her left thigh for months. When I saw her at our niece's wedding in August, she was limping badly. The doctor could find no reason for her pain.

Yesterday I found this statement on the Internet, from a July 25, 2008  article in the New York Times: "Notably, studies suggest there is little extra benefit in taking the bone drugs more than five years."

ARGGGH. What to do? The slightest ache or pain in my legs is now making me paranoid. Broken hip or broken leg? Broken spine or broken leg?  Speak, Crystal Ball.

1 comment:

Ruth Hull Chatlien said...

There seem to be so many unsolvable issues related to health care these days. I'm sorry to hear about your sister.